2 doctors weighed in:

Can anti-seizure medication contribute to melasma?

2 doctors weighed in
Dr. Emily Altman
Dermatology

In brief: Hyperpigmentation

Anticonvulsants can potentially cause melasma.
A number of anticonvulsants can cause photosensitivity, an increased response of the skin to the sun, which would make sun-exposed skin tan or burn faster. Anticonvulsants, particularly phenytoin, can also cause drug-induced hyperpigmentation. It is very important not to stop your anti-seizure meds regardless of whether or not they may cause melasma.

In brief: Hyperpigmentation

Anticonvulsants can potentially cause melasma.
A number of anticonvulsants can cause photosensitivity, an increased response of the skin to the sun, which would make sun-exposed skin tan or burn faster. Anticonvulsants, particularly phenytoin, can also cause drug-induced hyperpigmentation. It is very important not to stop your anti-seizure meds regardless of whether or not they may cause melasma.
Dr. Emily Altman
Dr. Emily Altman
Thank
Dr. Sumeet Kumar
Neurology

In brief: Melasma

Yes, anti-seizure medications can contribute to the development of melasma.

In brief: Melasma

Yes, anti-seizure medications can contribute to the development of melasma.
Dr. Sumeet Kumar
Dr. Sumeet Kumar
Thank
Get help from a real doctor now
Dr. Adam Levy
Board Certified, Obstetrics & Gynecology
33 years in practice
1M people helped
Continue
108,000 doctors available
Read more answers from doctors